Discussions that mention diltiazem

Neuromuscular Diseases board


I was wondering if anyone can help with a problem. It seems that my mother has a walking disorder that could be caused by calcium channel blockers. She is taking 240 mg of diltiazem 24 hour ER twice a day, also taking 4 mg of detrol once per day. Her blood pressure is in the 130's. She is 77. All MRI's were fine, maybe a small amount of narrowing in the spinal cord, but her neurologists don't think that it is significant. They have tested for ataxia, and have now ruled that out. She has some peripheral neuropathy for Lipitor combined with the diltiazem. (diltiazem will raise the serum concentration of Lipitor by 3.9 times. Instead of taking her 20 mg of lipitor, she was getting the equivalent of 80 mg per day). All blood work is fine. She is taking 1500 Mg of caltrate per day (doctors instructions), and since December has been taking Co Q10 and Magnesium (as an intercellular test indicated she was low on magnesium). Her problem is with gait initiation. She has to "march in place" to get her feet moving, then she can walk with her walker. I know through research that diltiazem can cause gait abnormalities. I would like to know if anyone knows how the calcium channel ions are used in gait initiation. Also she is still taking Zetia (as her doctor has convinced her that all cholesterol is bad). She is having an EMG/Nerve conduction test this week. I would appreciate any help. thanks